South Dakota, 2011

High Wind in South Dakota, March 11, 2011

March 11, 2011 · NWS ABR · 4 events in 4 counties and zones

A strong area of low pressure moving across North Dakota brought high winds to parts of central and north central South Dakota. High winds of 30 to 50 mph with gusts to 70 to 80 mph occurred across the area.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A strong area of low pressure moving across North Dakota brought high winds to parts of central and north central South Dakota. High winds of 30 to 50 mph with gusts to 70 to 80 mph occurred across the area. Some of the highest wind gusts include, 63 mph at Onida and 79 mph 10 miles south of Bullhead in Corson county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 11, 7:43 AM CST, 17 minutes earlier.

Area forecast discussion, Mar 11, 7:43 AM CST, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
743 AM CST FRI MAR 11 2011

.UPDATE...
UPDATED FORECAST TO ADD AREAS OF BLOWING SNOW. SEVERAL REPORTS OF
BLOWING SNOW ACROSS AREA ROADWAYS...CREATING SOME TRAVEL
DIFFICULTIES...MAINLY FOR LOCATIONS NORTH OF HIGHWAY 14 TO THE
NORTH DAKOTA BORDER.

&&
.PREV DISCUSSION...
.SHORT TERM...TODAY THROUGH SUNDAY
MILD TEMPS ACROSS THE AREA THIS MORNING AS SOUTHERLY WINDS ARE
MIXING DOWN WARMER AIR ALOFT. TEMPS HAVE BEEN CLIMBING ALL NIGHT
IN MOST LOCATIONS AND ARE WELL INTO THE 30S ALONG AND WEST OF THE
JAMES VALLEY. 925MB WINDS OF AROUND 40 KNOTS ACROSS THE EASTERN
CWA THIS MORNING AND THESE ARE TRANSLATING TO BREEZY/WINDY
CONDITIONS ACROSS THIS AREA.

MODELS BRINGING THE BULK OF THE PRECIP WITH TODAYS LOW PRESSURE
SYSTEM ACROSS NORTH DAKOTA AND FAR NORTHERN SOUTH DAKOTA. CUT POPS
ACROSS THE SOUTHERN PORTIONS OF THE CWA. STILL APPEARS AS IF RAIN
WILL BE THE PRECIP TYPE TODAY FROM WHATEVER MATERIALIZES OVER THE
NORTHERN COUNTIES. CAA GETS GOING LATE IN THE AFTERNOON WHICH MAY
ALLOW A RAIN/SNOW MIX OVER THE NORTHWESTERN CWA. WILL ALSO SEE
BREEZY/WINDY CONDITIONS DEVELOPING FROM WEST TO EAST DURING THE
AFTERNOON AND HAVE GONE AHEAD AND ISSUED A WIND ADVISORY. LOOKS AS
IF IT MAY BE ANOTHER MARGINAL EVENT...BUT BEST CONFIDENCE IN
REACHING CRITERIA LIES ACROSS THE NORTHEASTERN CWA THIS EVENING
WHERE BEST PRESSURE RISES AND HIGHEST 925MB WINDS COINCIDE. AFTER
DARK...TEMPS ALOFT COOL ENOUGH TO SUPPORT SNOWFALL ACROSS THE
NORTHERN AND NORTHEASTERN CWA. BUT AS PREVIOUSLY MENTIONED...IT
APPEARS BULK OF SNOWFALL WILL REMAIN NORTH OF THE REGION BUT
CANNOT RULE OUT SOME LIGHT ACCUMS OVER THE FAR NORTHEAST COUNTIES
TONIGHT.

COOLER TEMPS ARE IN STORE FOR THE WEEKEND. MODELS ARE ONCE AGAIN
TRYING TO GENERATE A BIT OF PRECIP ON SUNDAY ASSOCIATED WITH A
WEAK SHORTWAVE THAT MOVES THROUGH. THIS IS THE FIRST RUN QPF HAS
SHOWN UP AFTER SEVERAL DAYS OF A DRYING TREND. FOR NOW WILL LEAVE
FORECAST DRY BUT IF 12Z RUNS KEEP INDICATING PRECIP...MAY NEED TO
PUT IN BACK INTO THE FORECAST.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
WEAK UPPER LEVEL PACIFIC TROUGHS MOVING RAPIDLY THROUGH THE
NORTHERN PLAINS ARE EXPECTED TO BRING DRY COLD FRONTAL PASSAGES TO THE
REGION MONDAY NIGHT THROUGH THURSDAY. WAA AHEAD OF THE EACH
TROUGH/FRONT WILL BRING WARM UPS ALONG WITH MODERATE SOUTHERLY
WINDS...ALONG WITH COOLING CONDITIONS AND MODERATE WEST WIND
BEHIND EACH SFC TROUGH PASSAGE. TRENDED FORECAST MORE IN LINE WITH THE
MORE CONSISTENT ECMWF. INTRODUCED A SLIGHT CHANCE FOR LIGHT RAIN/SNOW
MONDAY NIGHT WITH THE INITIAL SHORT- WAVE TROUGH PASSAGE ACCOMPANIED
BY WEAK TO MODERATE Q-G FORCING AND WEAK FRONTOGENESIS INDUCED BY
A 70 KT JET STREAK...LIKELY CREATING ENOUGH ATMOSPHERIC LIFT FOR A
FEW AREAS OF LIGHT RAIN/SNOW. THE NEXT SHORT-WAVE TROUGH PASSAGE
IS ANTICIPATED TO PUSH THROUGH THE AREA WEDNESDAY NIGHT.

REGARDING TEMPERATURES...FOR THE FIRST TIME IN QUITE SOME TIME...ABOVE
AVERAGE TEMPERATURE ARE EXPECTED NEXT WEEK. DEEP SNOW COVER WILL
MODERATE THE WARMING POTENTIAL..HOWEVER. TRENDED TOWARD THE SLIGHTLY COOLER
ECMWF NUMBERS...GIVEN ITS RECENT PROOF OF SKILL AT TEMPERATURE
FORECASTS AT ALL FORECAST TIME-FRAMES.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

STRENGTHENING SURFACE LOW PRESSURE WILL MOVE EAST THROUGH NORTH
DAKOTA TODAY. THE TRAILING COLD FRONT WILL SWEEP FROM WEST TO EAST
THROUGH SOUTH DAKOTA. THE FRONT WILL BE ACCOMPANIED BY LOWERING
CIGS AND MODERATE SOUTH WINDS TRANSITIONING TO MODERATE TO STRONG
WEST WINDS AROUND MIDDAY. MVFR CIGS WITH ARE EXPECTED TO IMPACT
KMBG...KABR...AND KATY THIS AFTERNOON AND EVENING. SUSTAINED WEST
WINDS OF 20-30 KTS WITH GUSTS TO 35 KTS ARE EXPECTED AT ALL TAF
SITES DURING THE AFTERNOON AND EARLY EVENING HOURS. THE STRONG
WINDS WILL GRADUALLY SUBSIDE LATE THIS EVENING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM NOON CST /11 AM MST/ TODAY TO 6 PM CST /5 PM
     MST/ THIS EVENING FOR CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-
     HAND-HUGHES-HYDE-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH.

     WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 3 AM CST SATURDAY FOR
     BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-
     ROBERTS-SPINK.

MN...WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 3 AM CST SATURDAY FOR
     BIG STONE-TRAVERSE.

&&

UPDATE...CHURCH
SHORT TERM...TMT
LONG TERM...CHURCH
AVIATION...CHURCH

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Mar 11, 4:40 AM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
440 AM CST FRI MAR 11 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-121045-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
440 AM CST FRI MAR 11 2011 /340 AM MST FRI MAR 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SUSTAINED WINDS FROM 25 TO 35 MPH WITH GUSTS TO AROUND 45 WILL
DEVELOP ACROSS CENTRAL SOUTH DAKOTA THIS AFTERNOON AND SPREAD EAST
ACROSS THE AREA INTO THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Corson

When
March 11, 8:00 AM CST to 11:00 PM CST
Where
Corson forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

High Wind, Dewey

When
March 11, 8:00 AM CST to 11:00 PM CST
Where
Dewey forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
45.157, -100.872 (the zone’s center; the record gives no point)

High Wind, Hughes

When
March 11, 9:00 AM CST to 11:00 PM CST
Where
Hughes forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
44.389, -99.996 (the zone’s center; the record gives no point)

High Wind, Sully

When
March 11, 10:00 AM CST to 11:00 PM CST
Where
Sully forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
44.716, -100.132 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292366, 292368, 292369, 292371.